Alert archive / Kentucky / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Jackson, KY

December 13, 2007Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Dec 13, 2007, 7:51 AM EST for Fleming County, Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 13, 2007, 7:51 AM EST (12:51 UTC)
Expired
Dec 13, 2007, 10:45 AM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 131255
FFWJKL
KYC069-205-131545-
/O.NEW.KJKL.FF.W.0001.071213T1251Z-071213T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
751 AM EST THU DEC 13 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FLEMING COUNTY IN EAST CENTRAL KENTUCKY
  ROWAN COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1045 AM EST

* AT 744 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  RAINFALL OF BETWEEN ONE AND ONE AND ONE THIRD INCHES HAS FALLEN     
  OVER PORTIONS OF EASTERN FLEMING COUNTY AND WESTERN ROWAN COUNTIES
  IN THE LAST THREE HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF FLEMINGSBURG...PLEASUREVILLE...CRANSTON...         
  FOXPORT...MOREHEAD...GODDARD...HALDEMAN AND HILLSBORO.

AT 749 AM...FLEMING COUNTY DISPATCH REPORTED WATER OVER PLEASANT 
VALLEY ROAD AND A LOW WATER BRIDGE NEAR THE FLEMINGSBURG ELEMENTARY 
SCHOOL. 

FLASH FLOODING IS BEING CAUSED BY RAIN SHOWERS PRODUCING MODERATE TO 
HEAVY RAIN AND MOVING REPEATEDLY OVER THE SAME AREAS. ANOTHER HALF 
OF AN INCH IS POSSIBLE BY 10 AM...WHICH WILL CONTINUE RUNOFF 
PROBLEMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3842 8376 3849 8359 3844 8357 3842 8347
      3831 8331 3821 8328 3816 8321 3806 8342
      3824 8370 3826 8369 3825 8371 3829 8375
      3829 8379 3832 8385
TIME...MOT...LOC 1251Z 180DEG 0KT 3825 8360

$$

PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 13, 4:27 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 13, 4:27 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
427 AM EST THU DEC 13 2007

.SHORT TERM.../TODAY THROUGH SATURDAY/...UPDATED

BEST AGREEMENT AMONGST THE VARIOUS MODELS OVERNIGHT WAS BETWEEN THE
UKMET...ECMWF...AND GFS SOLUTIONS. THE NAM WAS AN EXTREME
OUTLIER...ESPECIALLY WITH REGARD TO SATURDAYS WEATHER SYSTEM AND
PRECIPITATION PATTERN. THAT BEING SAID THE GFS WAS THE MODEL OF
CHOICE BASED ON THE SUPPORT IT HAD FROM THE UKMET...NGM...AND ECMWF
RUNS. FORECAST FOR TODAY WAS IN GOOD SHAPE ALREADY AND ONLY A FEW
VERY MINOR TWEAKS WERE MADE. A SHOT OF MODERATE TO HEAVY RAINFALL IS
STILL EXPECTED LATER THIS MORNING...WITH THE POTENTIAL FOR SOME MINOR
FLOODING IN THE WESTERN HALF OF THE FORECAST AREA. A FLOOD WATCH IS
STILL IN EFFECT THROUGH 2 PM THIS AFTERNOON. TEMPERATURES FOR TODAY
WILL BE ABOVE NORMAL ONCE AGAIN. A FAST MOVING COLD FRONT WILL BRING
THE PRECIP TO EAST KENTUCKY TODAY. A POTENT AREA OF LOW PRESSURE WILL
THEN MOVE OUT OF THE SOUTHERN PLAINS FRIDAY NIGHT...BRINGING A CHANCE
OF RAIN AND SNOW SHOWERS TO THE AREA THROUGH SATURDAY EVENING. AS THE
LOW MOVES UP THE SPINE OF THE APPALACHIAN MOUNTAINS SATURDAY
NIGHT...THE PRECIPITATION WILL TRANSITION TO ALL SNOW AFTER
MIDNIGHT...WITH LIGHT ACCUMULATIONS POSSIBLE ALONG AND NORTH OF THE
HAL ROGERS PARKWAY AND HIGHWAY 80 CORRIDOR. SOME LIGHT SNOW SHOWERS
AND FLURRIES WILL LINGER INTO SUNDAY MORNING. WENT CLOSE TO METMOS
FOR TEMPERATURES ACROSS THE BOARD...WITH TWEAKS MADE TOWARD EXPECTED
TRENDS. SATURDAYS HIGH TEMPERATURE WILL OCCUR DURING THE
MIDMORNING...WITH FALLING TEMPERATURES THROUGHOUT THE DAY. MODEL
SOUNDINGS AND CROSS SECTIONS SHOWING PLENTY OF VERTICAL MOTION...LOW
AND MID LEVEL MOISTURE...MIDDLE AND UPPER LEVEL JET SUPPORT...AND
THE PROPER VERTICAL TEMPERATURE STRUCTURE TO SUPPORT SNOWFALL. THE
SPEED OF THE SYSTEM...COUPLED WITH THE TIMING OF THE COLD AIR BEHIND
IT AND WARM GROUND...WILL BE MAJOR FACTORS IN DETERMINING EXACTLY
HOW MUCH SNOW FALLS AND IS ABLE TO ACCUMULATE SATURDAY NIGHT. ZONES
ALREADY OUT.

.LONG TERM.../FRIDAY THROUGH WEDNESDAY/

THE WEEKEND WEATHER SYSTEM IS BECOMING MUCH CLEARER AS THE MODELS
CONVERGE ON A SOLUTION. CURRENTLY THE VARIATION HAS THE LOW TRACKING
UP INTESTATE 75 SAT/SAT NIGHT WITH THE GFS ABOUT 4 HRS FASTER THAN
THE ECMWF. ERN KY SHOULD STAY IN THE WARM SECTOR UNTIL AFTER THE LOW
TRACKS INTO OH. THEN THE COLD AIR WILL SINK INTO THE REGION AND
CHANGE THE REMAINING PCPN FROM RAIN TO A RAIN/SNOW MIX AND THEN ALL
SNOW BY SUN MORNING. HEAVIEST PCPN WILL OCCUR BEFORE THE LOW PASSES
WITH EXPECTED SNOW ACCUM SAT NITE/SUN OF AROUND AN INCH WITH NEARLY
AN INCH AND A HALF FOR THE MTNS AND PROBABLY LESS THAN AN INCH FOR
THE SRN COUNTIES CLOSER TO I-75. POSSIBILITY OF FLURRIES LINGERING
IN THE MTNS SUN NITE BUT TEMPS TO WARM THRU THE WEEK WITH DRY
WEATHER. NEXT SYSTEM CURRENTLY NOT PROGGED INTO AREA UNTIL THU AT THE
EARLIEST.

&&

.AVIATION.../06Z TO 06Z/

CONDITIONS REMAIN IFR OR WORSE ACROSS THE FORECAST AREA...EXCEPT FOR
A FEW LOCATIONS NEAR THE TN LINE WHICH ARE MVFR ATTM. A WARM FRONT
EXTENDS FROM EKQ TO SME TO SW PIKE COUNTY. CEILINGS ARE LOWEST ALONG
AND NORTH OF THE BOUNDARY...WITH VIS THE MOST RESTRICTED ON
RIDGETOPS. THE WARM FRONT WILL MOVE FURTHER NORTH INTO THE CWA
TONIGHT AND REACH AT LEAST AS FAR N AS THE MTN PARKWAY OVERNIGHT AS A
SFC WAVE APPROACHES OVERNIGHT...AND THEN SOUTHEAST INTO VA AS A COLD
FRONT 12Z AND AFTER AS THE WAVE MOVES BY. SHRA IS EXPECTED...WITH
HEAVIEST AND MOST RESTRICTED VIS FROM SHRA IN THE WESTERN HALF OF THE
CWA. SOME IMPROVEMENT IN CIGS THOUGH LIKELY ONLY ONE CAT MAY OCCUR
LATE TONIGHT AS PRECIP ARRIVES...BUT PROBABLY STILL NOT INTO MVFR AT
TAF SITES UNTIL 14 TO 16Z. AS PRECIP ENDS ON THU...VIS WILL IMPROVE...
BUT MVFR CEILINGS SHOULD PERSIST. LOW LEVEL WIND SHEAR WILL ALSO BE
A CONCERN FOR A TIME BETWEEN ABOUT 10Z AND 16Z AS LOW LEVEL JET
INCREASES AND IS MAXIMIZED OVER THE AREA. VFR OR PERHAPS MVFR IN BR
IS POSSIBLE AT THE END OF THE PERIOD AS DRIER AIR WORKS IN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 2 PM EST THIS AFTERNOON FOR KYZ044-050>052-
058>060-068-069-079-080-083-084-104-106>109-111-112-114-116-119.

&&

SHORT TERM...AR
LONG TERM...
AVIATION...JP
Hazardous weather outlook, Dec 13, 4:54 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
454 AM EST THU DEC 13 2007

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-
114-116-119-141300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-LEE-BREATHITT-OWSLEY-CLAY-MARTIN-
454 AM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS MORNING. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE THIS MORNING...POSSIBLY
RESULTING IN SOME MINOR FLOODING ISSUES. ANY THUNDERSTORM OR INTENSE
SHOWER WILL ALSO BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY AND AGAIN
SATURDAY NIGHT INTO SUNDAY MORNING. SOME LIGHT SNOW ACCUMULATIONS WILL
BE POSSIBLE SATURDAY NIGHT...ESPECIALLY ALONG RIDGETOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF FLOODING...EXCESSIVE
RAINFALL AMOUNTS...AND SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN JACKSON.

KYZ085>088-110-113-115-117-118-120-141300-
WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-PIKE-
454 AM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM THROUGH LATE MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY AND AGAIN
SATURDAY NIGHT INTO SUNDAY MORNING. SOME LIGHT SNOW ACCUMULATIONS WILL
BE POSSIBLE SATURDAY NIGHT...ESPECIALLY ALONG RIDGETOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF FLOODING...EXCESSIVE
RAINFALL AMOUNTS...AND SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN JACKSON.

AR

Nearby

Flash Flood Warnings in Kentucky, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.